Investigating the Link Between Glucagon-Like Peptide-1 (GLP-1) Receptor Agonists and Non-arteritic Ischemic Optic Neuropathy: A Case Report of Semaglutide-Induced Optic Neuropathy

Read full text
Authors: Mashair Bakheet, Attiqa Chaudhary
Cited by: 2
References: 10

Abstract

Glucagon-like peptide-1 receptor agonists (GLP-1 RAs) are newer medications used to treat type 2 diabetes mellitus (T2DM) and obesity. There is growing evidence of a potential association between the use of GLP-1 RAs and non-arteritic anterior ischemic optic neuropathy (NAION). Here, we report a case of NAION in a young patient with diabetes receiving semaglutide (GLP-1 RA), which showed a complete resolution of symptoms after discontinuing the GLP-1 RA. This case adds to growing concerns, given emerging evidence suggesting an increased incidence of NAION among users of GLP-1 RAs. Further studies are required to clarify causality, identify risk factors, and develop monitoring strategies for patients receiving GLP-1 RAs.

Fields of Study & Subjects

Intraoperative Neuromonitoring and Anesthetic Effects Drug-Induced Ocular Toxicity Optical Coherence Tomography Applications

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
1
Pages
e102472–e102472
Publication date
28 January 2026
Language
EN